Flood, Lyon
- When
- June 4, 1:00 AM CST to June 5, 7:00 AM CST
- Where
- Lyon forecast zone
- Property damage
- $300,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Moderate flooding was reported on mainstem rivers due to recent heavy rains upstream. This included the Neosho and Marais Des Cygnes rivers.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Moderate flooding was reported on mainstem rivers due to recent heavy rains upstream. This included the Neosho and Marais Des Cygnes rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 2:00 PM CST, 11 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT FRI JUN 3 2005 .DISCUSSION... FORECAST CONCERNS REMAIN THUNDERSTORM CHANCES FOR TONIGHT AND SATURDAY...WITH HEAVY RAINFALL POTENTIAL TONIGHT...AND SEVERE STORMS POSSIBLE SATURDAY AFTERNOON AND EVENING. FOR TONIGHT... HAVE ISSUED FFA FOR ENTIRE CWA DUE TO MORE HEAVY RAINS EXPTD TNGT AND EARLY SAT. WILL NOT TAKE MUCH RAIN IN SOME AREAS FOR FLDG AS 2-5 INCHES FELL THIS MORNG. NEXT SHORTWV MVG THRU TX PANHDLE ATTM WITH GOOD AREA OF PCPN SLN-JLN MVG NEWD WILL CONT TSTMS AND HVY RAIN ACRS CWA ERLY TNIGHT. FEATURE LIFTS EAST OF REGN SAT WITH LESSR CHCS OF PCPN AFTER ABT 15Z. HOWEVER MORE CONVECTION DVLPG WRN OK SHOULD MOVE NEWD INTO THE REGN LATE TONIGHT WITH CONTD THREAT OF HVY RAN. LOW TEMPS NOT MUCH DIFFERENT THAN CURRENT TEMPS AS CLDS AND PCPN HAVE HELD MAXS DOWN TODAY. SATURDAY/SATURDAY NIGHT...THE LEAD 5H TROUGH WILL LIFT NORTHEAST ACROSS KS INTO NE EARLY SATURDAY. WE MAY SEE A BREAK IN THE RAIN AND THUNDERSTORMS LATE SATURDAY MORNING INTO THE EARLY AFTERNOON HOURS. THE MAIN 5H TROUGH WILL THEN MOVE EAST ACROSS THE CENTRAL PLAINS LATE SATURDAY CAUSING A PACIFIC COLD FRONT TO MOVE EAST INTO CENTRAL KS DURING THE LATE AFTERNOON HOURS. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT. SOME OF THESE STORMS MAY BE SEVERE GIVEN 0-6KM SHEAR 40+ KNOTS AND CAPES AOA 2000 J/KG. ANY SUPERCELL THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE LARGE HAIL...DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL. WE MAY SEE A SQUALL LINE OR COMPLEX OF STORMS DEVELOP AHEAD OF THE FRONT DURING THE EVENING HOURS...THIS MAY PROVIDE THE EASTERN COUNTIES OF THE FA WITH ANOTHER CHANCE FOR HEAVY RAINFALL. AGAIN HIGH TEMPERATURE SATURDAY WILL DEPEND ON THE AMOUNT OF CLOUD COVER. WE WILL PROBABLY SEE SOME EARLY AFTERNOON SUNSHINE DUE TO SUBSIDENCE BEHIND THE LEAD 5H TROUGH. I WILL GO HIGH TEMPERATURES IN THE LOWER 80S. SUNDAY...THE 5H TROUGH AXIS WILL MOVE OVER EASTERN KS THROUGH THE AFTERNOON HOURS. THE DEEPEST MOISTURE WILL MOVE EAST OF THE AREA BY SUNDAY AFTERNOON. HOWEVER...RESIDUAL LOW-LEVEL MOISTURE AND STEEP LAPSE RATES UNDER THE 5H TROUGH AXIS MAY PROVIDE THE FA WITH A CHANCE FOR ISOLATED THUNDERSTORMS. SURFACE WINDS BEHIND THE PACIFIC COLD FRONT WILL BE FROM THE WEST-SOUTHWEST ALLOWING AFTERNOON HIGHS TO WARM INTO THE MID 80S. MONDAY...A 5H TROUGH WILL MOVE ON SHORE ACROSS THE PACIFIC NORTHWEST AND CAUSE A DOWN STREAM 5H RIDGE TO DEVELOP ACROSS THE CENTRAL AND SOUTHERN PLAINS. LEE SFC TROUGH WILL ALSO DEEPEN ACROSS THE HIGH PLAINS. EVEN THOUGH SOUTHERLY LOW-LEVEL FLOW WILL TRANSPORT DEEPER GULF MOISTURE NORTH ON MONDAY RAIN CHANCES WILL PROBABLY BE LESS THAN 20 PERCENT DUE TO THE 5H RIDGE OVER HEAD...A STRONG CAP...AND NO SFC BOUNDARIES OR SFC TROUGH TO PROVIDE LIFT FOR THUNDERSTORMS TO DEVELOP. HIGH TEMPERATURES WILL WARM INTO THE MID TO UPPER 80S WITH MAY BE A FEW 90 DEGREE READINGS ACROSS THE SOUTHWEST COUNTIES. TUESDAY THROUGH FRIDAY...THE EXTENDED RANGE MODELS CONTINUE TO SHOW A LONGER WAVE-LENGTH 5H TROUGH DEVELOPING OVER THE WESTERN CONUS. A SHORTER-WAVE LENGTH TROUGH WILL LIFT NORTHEAST ACROSS THE CENTRAL PLAINS ON WEDNESDAY AND WEDNESDAY NIGHT. I INCREASED POPS TO 30 PERCENT WEDNESDAY AND WEDNESDAY NIGHT SINCE A SFC TROUGH/FRONT MAY MOVE EAST ACROSS KS WEDNESDAY EVENING. OTHERWISE...EXPECT ONLY A SLIGHT CHANCE OF THUNDERSTORMS. HIGH TEMPERATURES WILL BE IN THE MID 80S TO NEAR 90 DEGREES. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT UNTIL 12 NOON SATURDAY FOR ALL ZONE GROUPS KSZ08>12-20>24-26-34>40-54>56-58>59.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT FRI JUN 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-040915- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 311 PM CDT FRI JUN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT OCCASIONAL THUNDERSTORMS WILL PERSIST ACROSS THE AREA OVERNIGHT. SOME OF THE STORMS WILL DROP HEAVY RAINFALL THAT COULD CAUSE FLOODING OVER ALREADY SATURATED GROUND. A FLOOD WATCH IS IN EFFECT THROUGH MIDDAY SATURDAY. A FEW OF THE STORMS MAY ALSO PRODUCE STRONG WINDS AND HAIL...BUT THE MAIN THREAT OVERNIGHT WILL BE HEAVY RAIN AND FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN SATURDAY AFTERNOON AND SATURDAY NIGHT...SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL. IN ADDITION...HEAVY RAINS MAY ALSO CAUSE FLOODING. THUNDERSTORMS ARE THEN POSSIBLE EACH DAY SUNDAY THROUGH THURSDAY... ALTHOUGH IT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM FLOOD ABILENE 38.92N 97.21W
06/03/2005 DICKINSON KS LAW ENFORCEMENT
COUNTY DISPATCH REPORTS SEVERAL COUNTY ROADS FLOODED AND
BARRICADED.
&&
CAVANAUGHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
150 AM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM FLOOD GARNETT 38.28N 95.24W
06/04/2005 ANDERSON KS TRAINED SPOTTER
MULTIPLE ROADS IN GARNETT ARE CLOSED.
&&
WOLTERSThe national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460463, 5460464, 5460538, 5460539.